MAUDE Adverse Event Report: CLEARSTREAM TECHNOLOGIES LTD. SAVVY LONG OTW PTA CATHETER; PTA BALLOON DILATATION CATHETER

CLEARSTREAM TECHNOLOGIES LTD. SAVVY LONG OTW PTA CATHETER; PTA BALLOON DILATATION CATHETER
Model Number 436-2522S
Medical Device Problem Codes Detachment of Device or Device Component (2907); Device-Device Incompatibility (2919); Material Deformation (2976)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 06/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturing review: the production history for the device was reviewed and no anomalies were identified.The lot met all test release criteria.Nothing was found to indicate a manufacturing related cause for this event.Investigation summary: the result of the investigation has confirmed the device incompatibility failure mode reported.During the evaluation, the guidewire would not advance through the device due to a pinch on the outer catheter.It is unlikely that the kink is manufacturing related, as a 100% visual inspection for outer catheter damage is performed.Excessive force / inappropriate handling by the user may have been the contributory factors in the reported event.The damaged sleeve, stretched inner catheter and the break at the proximal bond point to excessive force may have been applied by the user during the removal of the mandrel / sleeve during device preparation.The damage to the outer catheter may have occurred during this time.The manufacturing documentation was reviewed and shows no anomalies with the manufacture of this lot to suggest a product issue.The definitive root cause for the reported device incompatibility issue could not be determined based upon available information.Labeling review: the ifu for the savvy long product (in096 rev 05) was reviewed and contains the following information relevant to the reported event: description: the savvy® long percutaneous transluminal angioplasty (pta) peripheral catheter family are a non-reusable coaxial design catheter with a semi-compliant balloon mounted on its distal tip.The hub/¿y¿ connector consists of a through lumen, allowing the catheter to track over a guidewire, and a balloon port, used to inflate the balloon a 0.018¿ (0.457 mm) guidewire is recommended for use with the savvy® long catheter.Warnings: do not advance the guidewire, balloon dilation catheter, or any component if resistance is met, without first determining the cause and taking remedial action.Directions for use: inspection and preparation; note: a 0.018¿ (0.457 mm) guidewire must be inserted in the savvy® long catheter across the balloon during any inflation of the balloon.Remove the balloon sleeve by first withdrawing the shipping mandrel slightly and then slowly removing the sleeve while holding the catheter as close to the balloon as possible.If any resistance is felt, or if any stretching of the catheter is observed while removing the balloon sleeve, the product should not be used.The catheter should then be inspected for bends, kinks or stretched portions.Do not use if product damage is evident.Procedure: insertion and inflation procedure: note: a 0.018¿ (0.457 mm) guidewire must be inserted in the savvy® long catheter across the balloon during any inflation of the balloon.Make sure that the balloon sleeve has been removed from the catheter balloon.Do not inflate the balloon or advance the catheter unless the guidewire is in place.Expiry date: oct / 2019.
 
Event or Problem Description
It was reported that the pta balloon dilatation catheter allegedly would not load onto the guidewire.Reportedly, another pta balloon catheter was used to complete the procedure.There was no patient contact.
 
Additional Manufacturer Narrative
Manufacturing review: the production history for the device was reviewed and no anomalies were identified.The lot met all test release criteria.Nothing was found to indicate a manufacturing related cause for this event.Investigation summary: the result of the investigation is inconclusive for the reported damage to the pta balloon dilatation catheter prior to use.Extensive damage was observed on the device including: damaged sleeve, kink and pinched outer catheter, detachment of the outer catheter to proximal bond, stretched inner catheter & bunched balloon.A guidewire would not advance through the device due to the pinch on the outer catheter.It is unlikely that observed catheter damage is manufacturing related as a 100% visual inspection is performed during catheter production.The definitive root cause for the reported damage to the pta balloon dilatation catheter prior to use could not be determined based upon available information.Excessive force / inappropriate handling by the user may have been the contributory factors in the reported event.The damaged sleeve, stretched inner catheter and the break at the proximal bond, point to excessive force applied by the user during the removal of the mandrel / sleeve during device preparation.The damage to the outer catheter may have occurred during this time.Labeling review: the ifu for the savvy long product (in096 rev 05) was reviewed and contains the following information relevant to the reported event: description: the savvy® long percutaneous transluminal angioplasty (pta) peripheral catheter family are a non-reusable coaxial design catheter with a semi-compliant balloon mounted on its distal tip.The hub/¿y¿ connector consists of a through lumen, allowing the catheter to track over a guidewire, and a balloon port, used to inflate the balloon a 0.018¿ (0.457 mm) guidewire is recommended for use with the savvy® long catheter.Warnings: do not advance the guidewire, balloon dilation catheter, or any component if resistance is met, without first determining the cause and taking remedial action.Directions for use: inspection and preparation.Note: a 0.018¿ (0.457 mm) guidewire must be inserted in the savvy® long catheter across the balloon during any inflation of the balloon.Remove the balloon sleeve by first withdrawing the shipping mandrel slightly and then slowly removing the sleeve while holding the catheter as close to the balloon as possible.If any resistance is felt, or if any stretching of the catheter is observed while removing the balloon sleeve, the product should not be used.The catheter should then be inspected for bends, kinks or stretched portions.Do not use if product damage is evident.Procedure: insertion and inflation procedure: note: a 0.018¿ (0.457 mm) guidewire must be inserted in the savvy® long catheter across the balloon during any inflation of the balloon.Make sure that the balloon sleeve has been removed from the catheter balloon.Do not inflate the balloon or advance the catheter unless the guidewire is in place.Expiry date: oct / 2019; device code - 2284.
 
Event or Problem Description
It was reported that prior to use, damage to the pta balloon dilatation catheter was allegedly observed by the health care provider, rendering the device unusable.Reportedly, another pta balloon catheter was used to complete the procedure.There was no patient contact.

Brand Name
SAVVY LONG OTW PTA CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
CLEARSTREAM TECHNOLOGIES LTD.
moyne upper
enniscorthy, co. wexford
EI 
MDR Report Key7987474
Report Number9616666-2018-00146
Device Sequence Number170004
Product Code LIT
UDI-Device Identifier00801741132872
UDI-Public(01)00801741132872
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K072947
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number436-2522S
Device Catalogue Number436-2522S
Device Lot Number50145299
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/14/2018
Initial Date Received by Manufacturer 09/25/2018
Supplement Date Received by Manufacturer01/23/2019
Initial Report FDA Received Date10/19/2018
Supplement Report FDA Received Date01/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1